Spanish investigators have identified a high prevalence of a potentially life-threatening disturbance in heart rhythm among HIV-positive people receiving methadone maintenance therapy. ECG examinations showed that 36% of their participants had QTc prolongation, a condition that can lead to sudden cardiac-related death.
Risk factors included liver cirrhosis caused by hepatitis C virus (HCV), not taking antiretroviral therapy and higher doses of methadone. The study is published in the online edition of Clinical Infectious Diseases. The investigators suggest that HIV-positive people taking methadone should have ECG examinations.
A majority of patients in the study were also taking other medications that might affect the QT interval but this risk factor was less significant, the study authors estimate.
Jay W. Mason of the University of Utah School of Medicine, author of an accompanying editorial, believes the study has wide clinical significance, especially as it adds to what is already known about the risks associated with methadone maintenance therapy: “Because there are safer, effective alternatives to methadone for both maintenance programs and pain relief, should methadone be withdrawn from the market?”, he asks.
Cardiovascular disease is now an importance cause of serious illness and death in people with HIV. There is a higher prevalence of prolongation of the QTc interval – an important marker of the regularity of heart rhythm – among people with HIV compared to HIV-negative individuals. Prolongation of QTc can lead to a condition called Torsades de Pointes, and to death because of serious irregularities in heartbeat.
Methadone maintenance therapy is recommended as a safe and effective treatment for opioid dependence. It certainly has benefits and is associated with the retention of opioid-using HIV-positive people in care. However, cases of prolongation of the QTc interval and Torsades de Pointes have been observed in people taking higher methadone doses.
A team of investigators in Barcelona wanted to find out more about the prevalence and risk factors of prolongation of QTc interval among their cohort of 91 HIV-positive patients receiving methadone maintenance treatment for opioid dependence. None of these people had underlying heart abnormalities or were current drug users.
QTc interval was assessed using ECG examinations 24 hours after the administration of methadone maintenance therapy. A threshold of above 450 milliseconds (ms) was used to define QTc interval prolongation and QTc above 500 ms was considered to represent a significant risk of arrhythmia. The median methadone dose was 70 mg daily, but 31% of participants were on a daily dose higher than 100 mg.
Three-quarters of the participants were taking HIV therapy and almost all of these individuals had an undetectable viral load. HCV co-infection was present in 84 participants and 13% had HCV-related liver cirrhosis.
Medications – such as antidepressants, antipsychotics and antiepileptics – that involve a potential risk of prolongation of QTc interval were widely used and taken by 58% of participants.
ECG examination showed that 36% of participants had prolonged QTc interval and that 3% of individuals had a QTc above 500 ms.
Several risk factors were associated with longer QTc interval. These included not taking antiretroviral therapy (p = 0.036). “Patients on antiretroviral therapy had a shorter QTc interval compared with antiretroviral-naïve patients,” write the authors. They suggest this “may reflect an improvement in disturbance of the autonomic nervous system after antiretroviral therapy is initiated”.
Liver cirrhosis caused by HCV co-infection was also a significant risk factor (p = 0.008). The investigators believe this finding “is important since the prevalence of…HCV among intravenous drug users with HIV infection is close to 90% and hepatitis C liver disease is an increasingly recognised cause of morbidity and mortality in these patients.”
Use of medications with an effect on QTc interval was of borderline significance (p = 0.052). The authors believe this underlines the importance of reviewing the medications taken by people on methadone-maintenance therapy and checking for potential drug-drug interactions.
There was also a significant association between prolongation of QTc interval and higher doses of methadone (p = 0.005). “This finding has significant clinical implications,” suggest the authors, “since higher methadone doses are more effective than lower doses in retaining patients and in reducing heroin and cocaine use during treatment.”
They conclude, “Clinicians should be aware of the risk of prolonged QTc interval and the need for ECG monitoring in this specific HIV patient group so that cardiovascular morbidity and mortality can be minimized.”
The author of the editorial praises the investigators for adding to the understanding of QTc interval in HIV-positive people on methadone-maintenance therapy. Although he suggests that the researchers could have used a more stringent definition of prolonged QTc interval, he nevertheless believes that the their finding of an association with methadone dose is of great clinical significance, writing: “While knowledge of the problem and careful patient management will save some lives, these are weak answers in comparison with the obvious solution: stop prescribing methadone.”
Vallecillo G et al. Risk of QTc prolongation in a cohort of opioid-dependent HIV-infected patients on methadone maintenance therapy. Clin Infect Dis, online edition, 2013.
Mason JW The methadone menace. Clin Infect Dis, online edition, 2013.